Reported Adverse Drug Reaction Cases
- Ng C, Slavin MA, Seymour JF. Progressive Multifocal Leukoencephalopathy Complicating Waldenstrom's Macroglobulinemia. Leukemia and Lymphoma 2003; 44: 1819-1821.
Rituximab and progressive multifocal leukoencephalopathy
ADRAC has received a report of the rare neurological disease, progressive multifocal leukoencephalopathy, associated with the use of rituximab (Mabthera).1
Rituximab is an immunosuppressant available in Australia since 1998 for the treatment of certain types of non-Hodgkin's lymphoma. Its indications were extended in December 2006 to include use with methotrexate for the treatment of severe active rheumatoid arthritis in patients not responding to, or unable to take, a tumour necrosis factor antagonist.
In December 2006 the FDA issued an advisory noting that two patients had died after treatment with rituximab for systemic lupus erythematosus.2 The cause of death was progressive multifocal leukoencephalopathy (PML), a viral infection of the brain caused by reactivated JC virus. JC virus is a human polyomavirus that causes widespread infection in childhood and is latent in about 80 percent of adults.2
PML is a rare but devastating disease, occurring in fewer than 1 per 1500 patients with lymphoma treated with rituximab in clinical trials. No cases were reported in approximately 3000 patients with rheumatoid arthritis receiving rituximab.3
Symptoms of PML include mental deterioration, confusion, vision loss, difficulty speaking, and loss of balance. PML usually results in death or severe disability.
There is no known effective treatment other than to stop medicines that are interfering with the immune system.
In the case reported to ADRAC, a patient with Waldenstrom's Macroglobulinemia presented with altered vision and a new left homonymous hemianopia one month after commencing rituximab. He had a complicated history and had received other immunosuppressive treatment including fludarabine, corticosteroids and irradiation. He died 5 months later, with widespread lesions of PML found at autopsy.1
Although rituximab is a highly specialised medicine, its use is increasing and it is possible that patients taking rituximab will present to GPs when new symptoms develop. Patients treated with rituximab who present with new neurological signs or symptoms should be referred for evaluation. The Precautions/spontaneous reporting sections of the rituximab Product Information have been recently updated to include information relating to PML.Reference
Australian Adverse Drug Reactions Bulletin, Volume 26, Number 4 (August 2007)